Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suggest an alternative medicine apart from alprazolam for anxiety

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Yes, I have anxiety and have been on anxiety medication since I was 17, I am now 26. My Primary DR's office closed without any notice. I have no refills on my alprazolam and I am wondering if you could assist me with that until January when my insurance kicks in. I have gone to the ER, I can not afford the urgent care. The health department does not perscribe anxiety medication. I have nowhere else to turn, as I am a single mother and currently out of work.
Posted Sun, 1 Dec 2013 in Anxiety and Stress
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer: Generic SSRI, relaxation exercise, taper off Xanax Detailed Answer: Hi, Welcome to Healthcare Magic! While it is not possible for us to provide prescriptions online, I do have some suggestions for you that may be of help. First of all, Xanax or any other benzodiazepine is not the first line of management of anxiety. These medicines simply suppress your anxiety as long as they are in the body and when the level of the drug in the blood falls, you notice a worsening of anxiety and need to take another dose. Simply speaking, they cannot produce lasting change in the body which would enable you to finally come off medication at some point. That is why, it would have been beneficial if you could have been prescribed other medicines like those of the SSRI class (Zoloft, Lexapro, Prozac etc) or those of the SNRI class (Effexor etc). These form the first line of management of anxiety disorders and can be taken safely for long term unlike benzodiazepines. I do not know if you have ever been prescribed one of these medicines or not, but it will be good for you if you can find a doctor to prescribe one of these for you. The generic versions are quite cheap compared to the branded ones. And since there is no risk of dependence, any new doctor you consult would have no qualms in prescribing these without access to your past records while they may not be willing to prescribe any benzodiazepines to you. Once you start one of these medicines, you need to be aware that it takes a few weeks for these to show their full response. During this period, it will be of help if you have some of your Xanax left. In my opinion, you should start a SSRI or SNRI as soon as possible and then start tapering off your Xanax very very slowly. Try to reduce 0.25 mg per day every week. If your body accepts this rate of reduction and does not give you much trouble, you can hasten it if you wish, depending on how much stock you have. Gradual tapering off would be much better than continuing your present dosing and then abruptly stopping when you do not have any more pills left. Supposing you are unable to get a SSRI/SNRI, then also try tapering off the Xanax from now onward rather than abruptly stopping after a few days. If possible, try doing relaxation exercises as they have a great (yes, great!) benefit in anxiety when done regularly and can reduce your requirement of medicines. A simple one is taking deep breaths very slowly and exhaling even more slowly. A few minutes of these a few times a day will make a big difference to your symptoms. Progressive muscular relaxation is also very effective and you can find detailed instructions online. Please do these exercises regardless of whether you are able to get a prescription for your medicines or not. It is unfortunate that you are in such trouble through no fault of yours and I regret that I cannot do more for you. I hope this helps you somewhat and you are welcome to write back if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor